Skip to main content Back to Top

1/15/2002

Liver Failure Reported During Nefazodone Use

Cheryl A. Thompson

Bristol-Myers Squibb Company has added a black-box warning to the labeling of Serzone, the company's nefazodone product. The warning was added because of the rare occurrence of liver failure during therapy with the antidepressant.

About one death or liver transplant related to hepatic failure has occurred for every 250,000 to 300,000 patient-years of nefazodone therapy in the United States, a rate at least three times the estimated occurrence in the general population, the company reported. (One patient-year is equivalent, for example, to the treatment of two patients for six months.) The nefazodone-related rate was determined on the basis of spontaneous reports from clinicians and the results of a large study of antidepressant users.

Although preexisting liver disease has not been linked with the development of hepatic failure, the labeling for nefazodone now advises against starting therapy in patients with active liver disease or elevated levels of serum transaminases. The labeling also advises stopping nefazodone treatment in patients whose serum transaminase concentrations increase to three or more times the upper limit of the normal ranges or have other symptoms of hepatocellular injury. Nefazodone therapy is contraindicated in patients who stopped treatment because they had signs or symptoms of hepatic injury.

Bristol-Myers has sent a "Dear Healthcare Practitioner" letter (PDF) describing the new warnings and contraindication.